Unfortunately, that is what keeps flashing back today.
As I try to navigate the side effects of the hormone therapy, I am struck by the parallels between how I feel now and how I felt on chemo. Today I feel almost the same as I did 3 days after chemo treatment–weak, tired, achy, nauseous and headachy.
But I got through chemo, and I will weather this. Gravol and Ibuprofen help and I am determined to go out tonight to see a friend perform in a dance showcase. I missed the last 3 performances due to treatments.
The reminders of chemo started this morning when I took my Tamoxifen pill. I am not sure if it is possible for those who have never experienced it to understand, but I am going to try to describe what I am feeling.
The similarity to chemo is that I am forcing myself to put into my body something that I know will make me feel terrible–even if it is short-term and meant to help keep me alive. HT is not as toxic as chemo by any means, but for me the feeling is the same–likely because of the side effects I experienced the first time I took it.
I don’t feel quite as bad as I did the first time I took the full dose of HT, but it still takes a bit of convincing to swallow that pill.
When you undergo chemo, for the most part, you come into a big room with green and blue recliner chairs to sit in while a nurse hooks you up to an IV. Depending on the specific chemo treatment, it can take any amount of time. My treatments ranged from 2-4 hours. The first combination of chemo drugs I was on are considered so toxic a nurse has to manually inject them from a giant syringe to maintain control and reduce the change of a spill or risk of the drug causing damage to the tissue. I was told if the drug spilled, they had to call a ‘HAZMAT’ team to come clean it up. And this is what was being put in my body.
In comparison to others, I actually got fairly lucky with my chemo side effects. Although I felt sick almost all the time, I never actually was sick. Most of the really extreme side effects I experienced were more due to the drugs I had to take to prevent side effects.
Despite that, I still get a strong feeling of dread when I have to go into the cancer clinic for my follow-up appointments. It doesn’t help that the reception for all the clinics are now located just adjacent to the chemo ward, so there is almost no avoiding it.
On top of that, recently quite a few ERs are now using the same chairs in their wait rooms for patients who need IV treatments to free up beds. So when I go to the emergency room I am greeted by the sight of patients in ‘chemo’ chairs receiving IVs. Thankfully, I haven’t had to go to the ER in quite some time.
I did have one bad experience at an ER on the mainland to get treatment for one of my post-op infections. Once it was determined I had an infection and needed IV antibiotics, the nurse offered to have me sit in a chair to be more comfortable. The idea of sitting in that chair to get an IV upset me so much I started shaking and had a small panic attack. Once I got set up in a bed to get the IV, I explained that the chairs were used for chemo and the nurse had an ‘aha’ moment. I personally hope to never have to sit in one of those chairs again.
I was told that sometimes chemo patients will have some lingering ‘post-traumatic’ symptoms after treatments finished, but until I experienced them myself I didn’t fully appreciate how difficult chemo is. To put it in a bit of a nutshell–during chemo you literally have to sit still and knowingly allow someone to mildly poison you. And on top of that, you generally feel grateful for it. That is almost the hardest part. I don’t regret doing chemo, even with the lingering side effects of premature menopause and other things, but I don’t want to do it again.
It hit me most how much chemo had affected me watching the series ‘Breaking Bad’ just before my last surgery. In the first season, there are a couple episodes where Walt undergoes chemo and it shows him experiencing the side effects. I was so upset by those scenes I had to stop watching the series for a couple weeks before I could go back. I was relieved when Walt got past that point in his treatments. It was just a little too close to reality for me.
So, as I continue with the HT and experience the side effects I am trying to stay busy and positive (perhaps partly why I am writing this). On the one hand, I wish Boss wasn’t away so I would have some lessons to help keep me buys, but on the other I am glad he is away so I can deal with this while on a break from lessons, and he doesn’t have to see how much I am struggling…again.
I am trying not to draw parallels between the two treatments, but it is hard as many of the feelings are similar. At least the HT isn’t administered by IV. I still remain optimistic if I can just get through the next week things will start feeling better. I am going to try to stay as active as I can, give myself a break when I need it and try to be patient and hope my body adjusts.
I need to remember I am doing this for a good reason–to give myself the best chance of staying cancer-free.